Mathematics, Department of


Date of this Version



Published in Bull. Amer. Math. Soc. 26 (1920) 158-159. Used by permission.


Professor E. V. Huntington has published three sets of completely independent postulates for serial order. His set A involves four postulates, which is as high a number of postulates as had been proved completely independent. In the present paper are given seven postulates which form a categorical and completely independent set for the linear order.
Our basis is a class of elements [p] and an undefined dyadic relation (called 'less than') among the elements. If we are given two elements p1p2 and if the relation p1 less than p2 holds, we will symbolize it by p1 < p2. If the relation p1 less than p2 does not hold, we will symbolize it by p1 < p2.

Included in

Mathematics Commons